02 H1N1 Flu Disease FAQs (Treatment)
If you are sick, you should stay home and avoid contact with other people as much as possible so you don’t spread your illness to other people. So far, most cases of the H1N1 flu in the United States and Canada are similar to seasonal flu.
If you come down with flu-like symptoms and you have an underlying medical condition, like a respiratory condition or immune disorder, are pregnant, or have other risk factors for complications from the flu, call your healthcare provider. Your healthcare provider will be able to determine if influenza treatment is needed.
If you are having flu-like symptoms, including fever, body aches, runny nose, sore throat, nausea, or vomiting and diarrhea, you may want to call your health care provider. Your health care provider will be able to let you know if influenza testing or treatment is needed.
If you are sick and start experiencing any of the following warning signs, seek emergency medical care.
In children, emergency warning signs that need urgent medical attention include:
Fast breathing or trouble breathing
Bluish skin color
Not drinking enough fluids
Not waking up or not interacting
Being so irritable that the child does not want to be held
Flu-like symptoms improve but then return with fever and worse cough
Fever with a rash
In adults, emergency warning signs that need urgent medical attention include:
Difficulty breathing or shortness of breath
Pain or pressure in the chest or abdomen
Severe or persistent vomiting
If you are having flu-like symptoms, including fever of 100.4 degrees Fahrenheit (oral temperature) or 101.4 degrees (rectal temperature) or greater, cough and/or sore throat, nausea, or vomiting and diarrhea, you may want to call your health care provider. Your health care provider will be able to let you know if influenza testing or treatment is needed.
If you come down with these flu-like symptoms and you have a chronic medical condition like lung disease (such as asthma or chronic obstructive pulmonary disease), are pregnant, are less than 2 years of age, are on long-term aspirin therapy (and less than 19 years), or have problems with you immune system, you should contact your doctor.
In children, emergency warning signs that need urgent medical attention right away include, fast breathing or trouble breathing, bluish or gray skin color; not drinking enough fluids, not waking up or not interacting, being so irritable that the child does not want to be held, flu-like symptoms improve but then return with fever and worse cough or fever with a rash.
In adults, emergency warning signs that need urgent medical attention right away include difficulty breathing or shortness of breath, pain or pressure in the chest or abdomen (stomach), sudden dizziness, confusion or severe or persistent vomiting.
CDPH has 3.7 million treatment courses of antiviral medications stored at the state and local levels. In addition, the federal government has 5.3 million courses specifically designated for California.
If you have flu-like symptoms, you can purchase the following medications, which are available at your local drug store or pharmacy. These generic drugs are commonly identified by their brand or over-the-counter name:
Acetaminophen is identified as Tylenol;
Ibuprofen is identified as Advil, Motrin or Nuprin; and
Naproxen is identified as Aleve.
Call your doctor if you are pregnant before taking over the counter medications.
If you are sick, call your doctor. Flu can lead to, or occur with, bacterial infections. Therefore, some people will also need to take antibiotics (drugs that kill bacteria) if they have more severe or prolonged illness or an illness that seems to get better but then gets worse again.
Do NOT give aspirin (acetylsalicylic acid) to children or teenagers who have influenza (flu). This can cause a rare but serious illness called Reye's syndrome. For more information about Reye's syndrome, visit the National Institutes of Health website.
Take the following steps to safely treat children or teenagers with the flu:
Check ingredient labels on over-the-counter cold and flu medications to see if they contain aspirin.
Teenagers with the flu can take medicines without aspirin, such as acetaminophen (Tylenol) and ibuprofen (Advil, Motrin, Nuprin), to relieve symptoms.
Children younger than 2 years of age should not be given over-the-counter cold medications without first speaking with a doctor.
The safest care for flu symptoms in children younger than 2 years of age is using a cool-mist humidifier and a suction bulb to help clear away mucus.
Fevers and aches can be treated with acetaminophen, ibuprofen, or nonsteroidal anti-inflammatory drugs (NSAIDS).
Over-the-counter cold and flu medications used according to the package instructions may help lessen some symptoms such as cough and congestion. Importantly, these medications will not lessen how infectious a person is.
Check the ingredients on the package label to see if the medication already contains acetaminophen or ibuprofen before taking additional doses of these medications. Don't double dose! Patients with kidney disease or stomach problems should check with their doctor before taking any NSAIDS.
Check with your doctor or pharmacist if you are taking other over-the-counter or prescription medications not related to the flu.
Antivirals can be effective if used early in the course of illness, but if overused or abused, viral resistance can develop. Antivirals are called for in people at high risk of influenza complications, like pregnant women and health care workers. Typically, antivirals are most effective if administered within 48 hours of the onset of symptoms to be effective.
Those who should get antiviral medication as early as possible are those are showing symptoms of flu and who are in high risk groups including:
Pregnant women and women up to 2 weeks postpartum
Children younger than 2 years old
Persons aged 65 years or older
Children and adults with underlying medical conditions, such as heart problems, diabetes, lung disease, neuromuscular disease, or immunosuppressive conditions
Persons younger than 19 years of age who are receiving long-term aspirin therapy.
In addition, persons with suspected or confirmed influenza that are hospitalized are also recommended to receive antiviral treatment.
Persons at higher risk for influenza-related complications who have had close contact with someone likely to have had influenza may be considered for antiviral chemoprophylaxis but early treatment is an emphasized alternative after such an exposure.
California stands ready to make available emergency supplies — masks, respirators, ventilators, mobile field hospitals and alternate care site equipment. California has already provided respirators to local health departments for distribution to health care facilities that need them.
California has a cache of 2400 ventilators for use on patients who may be having trouble breathing due to serious flu. This emergency supply is in addition to the thousands of ventilators in everyday use in hospitals across the state. When California purchased the ventilators in 2006, it automatically doubled the state supply.
Antivirals are medications that are used to treat someone who is sick because of a viral (virus) infection. Vaccines are shots that are given to prevent disease before the onset of illness.
When started within 2 days after becoming sick with influenza, antiviral drugs can reduce the severity of flu symptoms and shorten the time you are sick by 1 or 2 days.
They may also prevent serious flu complications. Antiviral drugs may be especially important for people who are very sick (hospitalized) or people who are at increased risk of serious flu complications, such as pregnant women and women up to 2 weeks from end of pregnancy, young children, and those with chronic (long-term) health conditions.
You should know that viral shedding can continue for a few days after treatment starts. This may cause antiviral-resistant viruses to emerge. If you're taking antiviral drugs, you still need to closely follow hand and cough hygiene recommendations to avoid spreading the flu to others.
Reported side effects of oseltamivir (Tamiflu) are nausea and vomiting. Among children treated with oseltamivir in clinical studies, 14 percent had vomiting, compared with 8.5 percent of children given a "placebo." A placebo is an inactive substance that looks the same as, and is given in the same way as a drug in a clinical trial. Nausea and vomiting might be less severe if oseltamivir is taken with food.
Also, there have been reports of self-injury or delirium among persons with influenza (flu) who take oseltamivir. Most of these reports have been in teenagers from Japan. It's still not certain whether oseltamivir or the flu virus was responsible for these behavior changes.
Side effects from zanamivir (Relenza) have been reported in fewer than 5 percent of people participating in clinical trials. This is the same rate for people receiving a placebo. Reported side effects are diarrhea, nausea, sinusitis, nasal signs and symptoms, bronchitis, cough, headache, dizziness, and ear, nose, and throat infections. Also, zanamivir should not be used in people with underlying respiratory disease, including asthma.
The United States Food and Drug Administration (FDA) advises that people taking either of the 2 medications recommended for seasonal or H1N1 flu be monitored closely for abnormal behavior.
A small number of patients worldwide have been infected with a H1N1 influenza (flu) virus that is resistant to the antiviral drug oseltamivir (Tamiflu). To date, the oseltamivir-resistant viruses have been sensitive to zanamivir (Relenza). At this time, CDC continues to recommend the use of oseltamivir or zanamivir to prevent or treat H1N1 infection.
The illnesses caused by oseltamivir-resistant viruses have been similar to those caused by oseltamivir-sensitive viruses. CDC continues to monitor H1N1 flu viruses for antiviral resistance. Among the 202 H1N1 viruses from the U.S. tested by CDC this year, none have been resistant to oseltamivir.
Peramivir is an investigational intravenous (IV) antiviral drug used to treat patients admitted to the hospital with severe influenza infection. Peramivir is an investigational drug, meaning it has not yet been approved for use by the Food and Drug Administration (FDA).
There are other antiviral drugs used to treat H1N1 influenza that are taken orally (Tamiflu) or inhaled (Relenza). But, there are no FDA-approved IV drugs to treat patients seriously ill with H1N1 influenza. However, because of the public health emergency caused by the 2009 H1N1 pandemic, the FDA recently issued an Emergency Use Authorization (EUA) to allow the use of Peramivir to treat certain patients who have severe illness. Peramavir is to be used only for patients who are unable to take other antiviral medications orally. It's not intended to be used for patients who do not require hospitalization. Healthcare providers must get special permission to use this drug on patients.
California Department of Public Health, Office of Public Affairs